Antibiotics, also known as antibacterial, are medications that destroy or slow down the growth of bacteria. They include a range of powerful drugs and are used to treat diseases caused by bacteria. Antibiotics have been used and often abused in day-to-day illnesses.
As parents we are used to our children being prescribed antibiotics for a sore throat, cough, or runny nose. Antibiotics fight bacteria, not viruses. Have you not heard the doctor say it’s viral and prescribe antibiotics?
If your child has a bacterial infection, antibiotics may help. But if your child has a virus, antibiotics will not help your child get better.
The common cold, flu, chest colds, bronchitis, most sinus infections (sinusitis) are mostly caused by viruses. Even mucus that is colored does not necessarily mean that your child has a bacterial infection.
Sometimes bacteria can cause sinus infections, but even then the infection usually clears up on its own in a week or so. Many common ear infections also clear up on their own without antibiotics. Most of the times your body is equipped to kill the invading bacteria.
Most of the time, children don’t need antibiotics to treat a respiratory illness. In fact, antibiotics can do more harm than good.
Side effects may include:
- Digestive problems:
Issues with digestion are one of the most commonly reported side effects of taking antibiotics. Antibiotics are designed to kill bacteria. They cannot differentiate between the good bacteria and the bad bacteria.
Intestinal bacteria are required for normal functioning of the digestive system. Killing them lead to a variety of digestive problems like:
- Loss of appetite
- Feeling of fullness
- Stomach cramping or pain
Severe symptoms include:
- Severe diarrhea
- Uncontrollable vomiting
- Blood or mucus in stool
- Intense stomach cramping or pain
- Fungal infections:
A lot of good bacteria also play an important role of protecting us from fungal infections. Killing such bacteria by the over use of Antibiotics makes people more prone to fungal infections in the:
Symptoms of common fungal infections include:
- Fever and chills
- A white, thick coating in the mouth and throat
- White patches on the throat, cheeks, roof of the mouth, or tongue
- Loss of taste
- Pain while eating or swallowing
- A cottony feeling in the mouth
- Abnormal vaginal discharge, usually white-to-grey and lumpy
- Vaginal itchiness, swelling, and soreness
- Pain and a burning sensation during intercourse and when peeing
- Drug interactions
Some common medications interact with certain antibiotics and could lead to severe reactions. People should always tell a doctor or pharmacist about all medications they are taking to help avoid interactions.
- Clostridium difficile-induced colitis
Clostridium difficile, or C. difficile, is a type of bacteria that can infect the large intestine and cause Clostridium difficile-induced colitis, an infection that causes intestinal inflammation and severe diarrhea.
- Antibiotic-resistant bacteria
Some bacteria have developed resistance to antibiotics.
Some infections caused by an antibiotic-resistant strain of bacteria do not respond to any available antibiotics and such infections can be severe and potentially life threatening.
- Kidney failure
The kidneys are responsible for removing toxins, including medications, from the blood and body through urine. Antibiotics can overburden and damage the kidneys in people with kidney conditions.
As people age, their kidneys also naturally become less effective. Doctors will often prescribe older people or people with kidney conditions lower doses of antibiotics to begin with.
In rare cases, antibiotics can cause an extremely severe allergic reaction known as anaphylaxis.
Signs of anaphylaxis include:
- A rapid heartbeat
- Hives or a red, itchy rash
- Swelling under the skin
- Swelling of the mouth, throat, and face
- Feelings of uneasiness and agitation
- Tingling sensations and dizziness
- General itchiness and hives over large portions of the body
- Severe wheezing, coughing, and trouble breathing
- Low blood pressure
Anaphylaxis generally develops within 15 minutes of taking an antibiotic, but anaphylaxis can occur up to an hour or more after a dose.
- Teeth and bone staining
Some people who take certain antibiotics develop stains on their teeth enamel. The staining is irreversible in adults because their teeth do not regrow or change.
Staining can also appear on some bones. However, bones are continuously remodeling themselves, so bone stains caused by antibiotics are typically reversible.